Heavy Rain, La Crosse
- When
- August 7, 10:20 AM CST to 3:08 PM CST
- Where
- La Crosse County, 2.04 mi SW of St Joseph
- Reported by
- Public
- Coordinates
- 43.760, -91.060
Near St. Joseph, 5.21 inches of rain fell.
Several rounds of storms moved across western Wisconsin during the afternoon of August 7th. One of these storms produced an EF3 tornado that started in Boscobel (Grant County) and traveled east/southeast before dissipating south of Blue River (Grant County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several rounds of storms moved across western Wisconsin during the afternoon of August 7th. One of these storms produced an EF3 tornado that started in Boscobel (Grant County) and traveled east/southeast before dissipating south of Blue River (Grant County). Along the path of the tornado, 6 homes sustained enough damage to be considered total losses but no injuries occurred. Flash flooding caused a mud slide along State Highway 33 southeast of La Crosse (La Crosse County) and washed out part of County Road NN south of St. Joseph (La Crosse County). Water also covered portions of State Highway 27 and County Roads J and X near Melvina (Monroe County). Coon Creek went out of its banks and caused extensive damage to the baseball field in Coon Valley (Vernon County). A county wide disaster was declared by Vernon County officials because of the flood damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 7, 5:26 AM CST, 4 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 626 AM CDT Sat Aug 7 2021 .SHORT TERM...(Today through Sunday night) Issued at 225 AM CDT Sat Aug 7 2021 ...Active weekend of weather ahead with potential for heavy rain and severe storms... Early this morning, convection has been moving east from the northern plains ahead of a weak shortwave trough. Recently, a few showers/storms have begun to develop across northeast IA/southeast MN in an area of increasing moisture transport/warm advection and this trend likely will continue through sunrise, with showers/storms then spreading into WI during the morning. Sufficiently steep mid level lapse rates along with a pool of 1000-2500 J/kg MUCAPE could support a few storms capable of large hail. With the moisture transport signal remaining focused across MN and decreasing instability eastward, there may be a tendency for storms to weaken with eastward extent through the morning, although confidence in this evolution isn't high. Additional storms may continue to fire as moisture transport interact with areas of low-level convergence and only weak capping. As the low- level jet noses into the area late today/tonight ahead of a shortwave trough, expect more thunderstorm development across the area, likely impacting the area though much of the night. The shortwave trough will slowly progress into the Upper MS Valley on Sunday with yet more storms expected later Sunday into Sunday night. As far as hazards go, heavy rainfall will be a primary risk in this environment. Precip water values up to 2" are expected with deep warm cloud depths exceeding 4 km. Rain rates in this environment could exceed 2"/hr at times. HREF ensemble max 24-hr rainfall ending 12Z Sunday indicates potential upper end rain amounts in the 5-7+ inch range with any training storms. Although parts of the area have been quite dry, certainly some flood potential exists given the high rain rates and this threat will have to be monitored closely. Overall, the heavy rainfall risk looks to be maximized tonight, but locally heavy rainfall will be possible with any storms this weekend. As mentioned above, a few storms could produce large hail early this morning. The highest MLCAPE (in excess of 2000 J/kg) will generally be found near and west of the MS River by late day, although sizable MUCAPE of 1500-3000 J/kg is expected over the entire area tonight. Wind fields vary quite a bit among models, with the NAM strongest, showing sizable hodograph curvature this afternoon. The RAP indicates 25 to 40 kts of 0-3 km shear this afternoon/tonight, much of it in the 0-1 km layer. This is sufficient for a damaging wind threat, especially with any organized convective complexes. In addition, given the low-level shear (maximized tonight), an isolated tornado couldn't be ruled out, especially if storms can remain near-surface based. Overall, uncertainty in storm evolution/mode continues to limit confidence in the severe weather threat, so will continue to monitor through the day. On Sunday, relatively weak wind shear may hinder the severe weather threat somewhat, but assuming adequate air mass recovery, a damaging wind/hail threat could exist as storms form in advance of the shortwave trough. .LONG TERM...(Monday through Friday) Issued at 225 AM CDT Sat Aug 7 2021 The shortwave trough impacting the region over the weekend will slide east on Monday although some showers/storms could linger, depending on the speed of the wave. Southwest flow aloft will persist through the first half of the week with very warm, humid air. A few ripples in the the flow could help to initiate showers/storms in the wake of the early week trough, but there's general agreement that a stronger shortwave trough will approach the western Great Lakes later Tuesday/Wednesday with more organized chances for convection. Although a severe weather risk is possible with this system, confidence in the details remains low due to model spread. The pattern may finally quiet down with cooler, less humid air by late in the week with northwest flow developing across the Midwest. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 625 AM CDT Sat Aug 7 2021 An active weekend on tap with multiple rounds of storms expected, but confidence in timing, location, and evolution of individual rounds remains low. One round of storms is pushing through now and should gradually weaken over the next couple hours. Another batch of storms could develop towards midday as a weak impulse pushes through aloft. With a very unstable atmosphere in place, tough to completely rule out a definite dry timeframe today, but there seems to be some hints of a possible lull later this afternoon and evening. A developing low level jet this evening should fuel additional storm chances overnight, but of course confidence is lower that many hours out. MVFR to perhaps IFR conditions possible with any storms. Winds generally out of the southeast to south through this TAF period with some gusts to 20 knots this afternoon. Variable gusty winds possible with any storms, and there is potential for a few strong to severe storms. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Kurz
Hazardous Weather Outlook National Weather Service La Crosse WI 249 AM CDT Sat Aug 7 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 249 AM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms are likely through tonight with a few severe storms possible. The main hazards will be large hail, damaging winds and torrential rainfall. An isolated tornado is also possible. Localized flooding could occur if storms repeat over the same area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are expected Sunday into Sunday night. A few storms could produce strong winds and hail. Any storms also will be capable of producing torrential rainfall. Periodic thunderstorm chances will continue for most of next week. At this time it is too early to discern any severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed at times this weekend. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Special Weather Statement
National Weather Service La Crosse WI
917 AM CDT Sat Aug 7 2021
WIZ042-043-053-071445-
Juneau WI-Vernon WI-Monroe WI-
917 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southwestern Juneau,
northeastern Vernon and southeastern Monroe Counties through 945 AM
CDT...
At 917 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elroy, or 16 miles west of Mauston, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mauston, Elroy, Hillsboro, Wonewoc, Glendale, Lemonweir, Lindina,
Kendall, Clifton, Union Center, Hustler, Bartons Corners, Johnson
Hill, Trippville, Hoffman Corners, Mount Tabor, Pleasant Ridge,
Dilly, Bass Hollow Rec Area and Tunnel Trail Campground.
This includes Interstate 90/94 between mile markers 65 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 9000 4364 9031 4359 9031 4366 9056
4390 9043 4383 8992 4382 8991
TIME...MOT...LOC 1417Z 290DEG 27KT 4376 9040
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial Weather Statement
National Weather Service La Crosse WI
1012 AM CDT Sat Aug 7 2021
WIZ043-044-071545-
Juneau WI-Adams WI-
1012 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Juneau
and southern Adams Counties through 1045 AM CDT...
At 1011 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Adams, or 10 miles south of Friendship, moving east at
25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Adams, Lyndon Station, and Castle Rock.
This includes Interstate 90/94 between mile markers 75 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 9000 4392 8995 4398 8960 4364 8960
TIME...MOT...LOC 1511Z 258DEG 23KT 4382 8978
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial Weather Statement
National Weather Service La Crosse WI
1029 AM CDT Sat Aug 7 2021
MNZ086-087-071600-
Olmsted MN-Dodge MN-
1029 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northwestern Olmsted
and east central Dodge Counties through 1100 AM CDT...
At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm over
Byron, or near Rochester, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Byron, Oronoco, Douglas, South Troy, Ringe, Potsdam,
Danesville, and Salem Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4410 9275 4420 9246 4420 9240 4419 9233
4402 9233 4397 9267
TIME...MOT...LOC 1529Z 246DEG 28KT 4405 9261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SkowPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 5 E DOUGLAS 44.10N 92.48W
08/07/2021 E1.00 INCH OLMSTED MN EMERGENCY MNGR
SHORT PERIOD OF QUARTER SIZED HAIL ON THE
FAR NORTH SIDE OF ROCHESTER.
&&Special Weather Statement National Weather Service La Crosse WI 1114 AM CDT Sat Aug 7 2021 MNZ079-087-088-071645- Wabasha MN-Olmsted MN-Winona MN- 1114 AM CDT Sat Aug 7 2021 ...A strong thunderstorm will impact portions of northwestern Winona, east central Olmsted and southeastern Wabasha Counties through 1145 AM CDT... At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm over Elgin, or 15 miles northeast of Rochester, moving east at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Plainview, Elgin, Rollingstone, Altura, Viola, Elba, Beaver, and Weaver. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4405 9228 4416 9230 4424 9192 4407 9180 TIME...MOT...LOC 1613Z 262DEG 27KT 4411 9220 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Skow
Special Weather Statement
National Weather Service La Crosse WI
1117 AM CDT Sat Aug 7 2021
IAZ011-WIZ054-055-071645-
Allamakee IA-Richland WI-Crawford WI-
1117 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of east central
Allamakee, southwestern Richland and Crawford Counties through 1145
AM CDT...
At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Harpers Ferry, or 11 miles southeast of Lansing,
moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boscobel, Westport, Excelsior, Seneca, Soldiers Grove, Gays Mills,
Eastman, Mount Sterling, Ferryville, Lynxville, Steuben, and Bell
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4334 9116 4343 9071 4342 9068 4343 9067
4344 9064 4320 9059 4319 9061 4317 9066
4317 9069 4316 9070 4313 9110
TIME...MOT...LOC 1617Z 262DEG 26KT 4327 9104
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SkowThe La Crosse radar (KARX), 13 km away, was scanning. The volume nearest the first event began at 16:22 UTC.
10 hail, 9 flood, 3 flash flood, 1 heavy rain, 1 tornado. Local standard time, as filed.
Near St. Joseph, 5.21 inches of rain fell.
Quarter sized hail was reported in Yuba.
Quarter sized hail was reported north of Onalaska.
Half dollar sized hail was reported east of Holmen.
Runoff from locally heavy rains caused street flooding to occur on the south side of La Crosse.
Flash flooding occurred across the southern sections of La Crosse due to runoff from locally heavy rains. A portion of County Road NN was washed out south of Saint Joseph, a mudslide occurred along State Highway 33 in Shelby and boulders were washed into the U.S. Highway 14/61 and State Highway 35 split on the south side of La Crosse.
Runoff from heavy rains caused flash flooding to occur near Melvina. A creek out of its banks sent water over both lanes of County Road J, a mud and rock slide covered a portion of County Road X and the Little La Crosse River went out its banks spreading water and debris across State Highway 27.
A NWS storm survey confirmed that an EF3 tornado occurred across northern Grant County. The tornado started in Boscobel where damage to trees, power poles and power lines occurred. The tornado then moved east/southeast before dissipating south of Blue River. Along the path, six homes sustained enough damage to be considered total losses while numerous other had minor to moderate damage. No injuries were reported.
Half dollar sized hail fell south of Blue River.
Runoff from locally heavy rains caused flash flooding to occur across the northern portions of Vernon County. Coon Creek went out of its banks causing extensive damage to the baseball field in Coon Valley. Water got into the basements of some homes as well.
Quarter sized hail fell in Kendall.
Runoff from heavy rains pushed the West Fork of the Kickapoo River out of its banks near Liberty. State Highway 56 was reduced to one lane because of the flooding. State Highway 162 was closed in Chaseburg because of flood waters from Coon Creek. Numerous county and township roads and bridges were also impacted or closed from flooding.
Runoff from heavy rains pushed the Kickapoo River out of its banks in Ontario. The river crested over two feet above the flood stage at 18.13 feet.
Runoff from heavy rains pushed the Kickapoo River out of its banks in La Farge. The river crested crested less than a foot above the flood stage at 12.7 feet on the 8th.
Runoff from heavy rains pushed the Kickapoo River out of its banks in Readstown. The river crested almost three feet above the flood stage at 13.78 on the 9th.
Runoff from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested over a foot above the flood stage at 48.2 feet.
Runoff from heavy rains pushed the Kickapoo River out of its banks in Viola. The river crested almost three feet above the flood stage at 16.83 feet on the 9th.
Following the heavy rains of August 7th, runoff from more rain on the 8th caused flooding to occur on the west side of French Island in the Town of Campbell. The basement wall on one house collapsed allowing water to fill the basement and prompted the evacuation of the residents.
Runoff from heavy rains pushed the Black River out of its banks near Galesville. The river crested less than a foot above the flood stage at 12.29 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978504, 976050, 976029, 978840, 978841, 978842, 976033, 976099, 976051, 978839, 976053, 976101, 975879, 978498, 978503, 978505, 981556, 981329, 981332, 981336, 981326, 981335, 981575, 981339.